Alert archive / Montana / Red Flag Warnings in 2025

Red Flag Warning 5, NWS Missoula, MT

August 15, 20254 counties in Montana

NWS Missoula, MT issued this red flag warning at Aug 15, 2025, 2:34 AM MDT for 4 counties in Montana. It took effect at Aug 15, 2025, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2025, 2:34 AM MDT (08:34 UTC)
In effect from
Aug 15, 2025, 12:00 PM MDT
Expired
Aug 15, 2025, 9:00 PM MDT
In force
9 hr
Issued by
NWS Missoula, MT

Counties Beaverhead County, MT, Jefferson County, MT, Madison County, MT, Silver Bow County, MT

The radar

The Missoula radar (KMSX), 200 km from the middle of the area, began a volume at 08:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 8.6 hours before the alert went out and 378 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2025-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2025-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-324 J/kg
Mixed-layer LCL
3449 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

146 
WWUS85 KMSO 150834
RFWMSO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Missoula MT
234 AM MDT Fri Aug 15 2025

MTZ111-151645-
/O.NEW.KMSO.FW.W.0005.250815T1800Z-250816T0300Z/
East Beaverhead-
234 AM MDT Fri Aug 15 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS
EVENING...

The National Weather Service in Missoula has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 9 PM MDT this evening.

* AFFECTED AREA...Fire Zone 111 East Beaverhead.

* TIMING...From noon today to 9 PM MDT this evening.

* WINDS...Southwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Fires will catch and spread quickly. Exercise 
  extreme caution with any outdoor burning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this red flag warning went out at Aug 14, 2:09 PM MDT, 12 hours 25 minutes earlier.

Area forecast discussion, Aug 14, 2:09 PM MDT, 12 hours 25 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
209 PM MDT Thu Aug 14 2025

.DISCUSSION...

KEY MESSAGES:

- Thunderstorms return Saturday and continue through the early week.

- Ridge builds in towards the end of the week, but thunderstorms
  are still possible under a monsoon pattern.

- Ridge potential increases for a typical hot, dry summer pattern
  late next week.

A trough approaching the Pacific Northwest region tomorrow will
cause the return of unstable southwest flow to the region. This
will cause some thunderstorms, mainly starting Saturday. As that
trough gets established along the U.S. West Coast, a ridge starts
to build over the central U.S., which will reinforce the southwest
flow over the area. That will keep the region in an afternoon
thunderstorm pattern most of the week.

Even as the ridge builds in, western Montana will be west of the
ridge axis, and there will be some moisture from the Southwest
Monsoon moving under the ridge that can cause more thunderstorms.
By late next week or into the weekend, the ridge axis drifts west,
placing the northern Rockies region under a typical hot, dry
summer ridge pattern.

&&

.AVIATION... Southwest flow over the region is bringing some mid
and high level clouds over the region today, and some wildfire
smoke. Wildfires in Idaho and as far away as western Washington
are sending smoke our way, with terminal KBTM the most likely to
be affected tonight and tomorrow. A large trough approaching the
Pacific Northwest tomorrow will cause increasing cloud cover.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Red Flag Warning until 9 PM MDT this evening for East Beaverhead.

ID...&&

Nearby

Red Flag Warnings in Montana, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.